Alert archive / Nevada / Flash Flood Warnings in 2015

Flash Flood Warning 43, NWS Las Vegas, NV

July 6, 2015Esmeralda County, Nye County, Nevada; Inyo County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 6, 2015, 8:54 PM PDT for Esmeralda County, Nye County, Nevada; Inyo County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2015, 8:54 PM PDT (03:54 UTC)
Expired
Jul 7, 2015, 12:00 AM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

Counties Inyo County, CA, Esmeralda County, NV, Nye County, NV

The radar

The Edwards AFB radar (KEYX), 213 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 3.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2015-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 349 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2015-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
349 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
2961 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

165 
WGUS55 KVEF 070354
FFWVEF
CAC027-NVC009-023-070700-
/O.NEW.KVEF.FF.W.0043.150707T0354Z-150707T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
854 PM PDT MON JUL 6 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL INYO COUNTY IN SOUTH CENTRAL CALIFORNIA...
  WEST CENTRAL NYE COUNTY IN SOUTH CENTRAL NEVADA...
  SOUTHEASTERN ESMERALDA COUNTY IN SOUTH CENTRAL NEVADA...

* UNTIL MIDNIGHT PDT
    
* AT 852 PM PDT...DOPPLER RADAR CONTINUED TO INDICATE A COMPLEX OF 
  THUNDERSTORMS PRODUCING HEAVY RAIN OVER NORTHERN PORTIONS OF DEATH 
  VALLEY NATIONAL PARK TO BEATTY. THESE STORMS ARE NEARLY 
  STATIONARY. EXCESSIVE RUNOFF INTO LOW LYING AREAS WILL ALSO BE A 
  FLASH FLOODING THREAT

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BEATTY...STOVEPIPE WELLS...FURNACE CREEK...SCOTTYS JUNCTION...
  MESQUITE SPRINGS CAMPGROUND...TEXAS SPRINGS CAMPGROUND AND SCOTTYS
  CASTLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3740 11689 3697 11661 3650 11656 3634 11718
      3712 11763

$$

PULLIN
1 follow-up statement
958 
WGUS75 KVEF 070539
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1039 PM PDT MON JUL 6 2015

CAC027-NVC009-023-070548-
/O.CAN.KVEF.FF.W.0043.000000T0000Z-150707T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
INYO CA-NYE NV-ESMERALDA NV-
1039 PM PDT MON JUL 6 2015

...THE FLASH FLOOD WARNING FOR CENTRAL INYO...WEST CENTRAL NYE AND
SOUTHEASTERN ESMERALDA COUNTIES IS CANCELLED...

THE HEAVY RAIN HAS ENDED IN DEATH VALLEY NATIONAL PARK AND ADJACENT 
AREAS OF NYE AND ESMERALDA COUNTIES...AND FLOODING IS NO LONGER 
EXPECTED TO POSE A THREAT. THE FLASH FLOOD WARNING HAS BEEN 
CANCELLED.

PLEASE DO NOT DRIVE OR WALK INTO FLOODED AREAS...AND OBEY ALL 
BARRICADES.

LAT...LON 3740 11689 3697 11661 3650 11656 3634 11718
      3712 11763

$$

MORGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 6:36 PM PDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 6, 6:36 PM PDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
636 PM PDT MON JUL 6 2015

.SYNOPSIS...LINGERING MOISTURE COMBINED WITH DAYTIME HEATING WILL
TRIGGER SHOWERS AND THUNDERSTORMS ACROSS THE AREA THIS EVENING AND
AGAIN TUESDAY. AN AREA OF LOW PRESSURE OFF THE CALIFORNIA COAST WILL
GRADUALLY MOVE INLAND WEDNESDAY THROUGH FRIDAY. THIS WILL BRING
DRIER CONDITIONS TO THE AREA ALTHOUGH IT MAY SPARK A FEW SHOWERS
ACROSS THE SIERRA AND MOUNTAINS OF SOUTHERN NEVADA ON THURSDAY AS
THE SYSTEM MOVES THROUGH.  MUCH COOLER CONDITIONS ARE EXPECTED WITH
TEMPERATURES AVERAGING SEVERAL DEGREES BELOW NORMAL THROUGH THE
WEEKEND.

&&

.UPDATE...MASSIVE THUNDERSTORM FIRED UP IN THE NORTHWEST PART OF LAS
VEGAS WITH ANTHER STORM ALSO FIRING NEAR THE LAKES NEIGHBORHOOD.
THIS ACTIVITY WAS ALL MOVING SOUTHEAST AND SHOULD SWEEP ACROSS THE
REST OF THE VALLEY AND SOUTHERN CLARK COUNTY. AS A RESULT, POPS WERE
INCREASED FOR CENTRAL AND SOUTHERN CLARK COUNTY FOR THE REST OF THIS
EVENING. PLEASE FOLLOW OUR FACEBOOK AND TWITTER FEEDS FOR DETAILED
UPDATES.
&&

.PREVIOUS DISCUSSION...
ISSUED AT 200 PM PDT MON JUL 6 2015

.SHORT TERM...THROUGH WEDNESDAY NIGHT.

DRIER AIR WILL BEGIN TO PUSH EAST ACROSS THE REGION TOMORROW THANKS
TO AN APPROACHING PACIFIC LOW PRESSURE SYSTEM. HOWEVER...LOW LEVEL
MOISTURE WILL BE SLOW TO PUSH EAST SO SCATTERED SHOWERS AND STORMS
WILL AGAIN BE POSSIBLE MAINLY ACROSS NORTHWEST ARIZONA...SOUTHERN
NEVADA...AND EXTREME EASTERN CALIFORNIA. DRIER CONDITIONS ARE
EXPECTED ACROSS THE WESTERN MOJAVE DESERT WHERE CONDITIONS WILL BE
MORE STABLE AND PRECIPITABLE WATER VALUES DROP FROM DAYS PRIOR...BUT
SOME ISOLATED ACTIVITY MAY STILL DEVELOP IN THE INYO COUNTY
MOUNTAINS.

BY WEDNESDAY...DRIER AND MORE STABLE AIR WILL INVADE THE ENTIRE
FORECAST AREA WITH MUCH CALMER CONDITIONS EXPECTED. SOME ISOLATED
CONVECTION WILL BE POSSIBLE ACROSS THE SIERRA AND NORTHERN INYO
COUNTY WHICH WILL BE IN CLOSER PROXIMITY TO THE APPROACHING
LOW...BUT ELSEWHERE DRY CONDITIONS WILL PREVAIL.

.LONG TERM...THURSDAY THROUGH MONDAY.

RATHER STRONG PACIFIC TROUGH WILL PUSH INTO THE REGION ON THURSDAY
AND TAKE ON A SLIGHT NEGATIVE TILT AS IT DOES SO. MODELS HAVE
TRENDED STRONGER AND FURTHER SOUTH WITH THIS SYSTEM THE PAST COUPLE
OF DAYS WHICH WILL MEAN COOLER TEMPERATURES...BREEZY
CONDITIONS...AND SOMEWHAT BETTER CHANCES FOR SHOWERS ACROSS OUR INYO
AND SOUTHERN NEVADA ZONES. TEMPERATURES THURSDAY WILL AVERAGE TEN
DEGREES OR MORE BELOW NORMAL WITH SHOWERS AND ISOLATED THUNDERSTORMS
POSSIBLE MAINLY ACROSS THE MOUNTAINS OF INYO COUNTY AND THE SOUTHERN
GREAT BASIN...BUT A FEW SHOWERS MAY ALSO DEVELOP ACROSS THE SPRING
AND SHEEP RANGE IN FAR SOUTHERN NEVADA. I HAVE INCREASED POPS INTO
THE SLIGHT CHANCE CATEGORY FOR THE ABOVE MENTIONED AREAS...AND
FUTURE SHIFTS CAN TWEAK THEM AS NECESSARY.

THE TROUGH WILL LIFT NORTHEAST BY FRIDAY WITH HIGH PRESSURE SLOWLY
REBUILDING ACROSS THE FOUR CORNERS OVER THE WEEKEND. THIS WILL ALLOW
TEMPERATURES TO CLIMB UPWARDS AGAIN AND MONSOON MOISTURE TO BEGIN
SEEPING BACK INTO ARIZONA. TEMPERATURES WILL REMAIN A FEW DEGREES
BELOW NORMAL THROUGH THE WEEKEND BUT RETURN TO NEAR NORMAL BY
MONDAY.

&&

.AVIATION...FOR MCCARRAN...WINDS WILL BE HEAVILY INFLUENCED THIS
EVENING BY OUTFLOW BOUNDARY INTERACTIONS THUS MAKING FORECAST
CONFIDENCE LIMITED. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE IN
THE VICINITY OF THE AIRFIELD THROUGH AT LEAST 4Z BEFORE CHANCES
DECLINE THROUGH THE NIGHT. WINDS NEAR  THUNDERSTORM ACTIVITY WILL
MAY EXCEED 30 KTS BUT OTHERWISE LIGHT SOUTHERLY WINDS ARE EXPECTED
IN THE 8-12KT RANGE. THUNDERSTORM CHANCES RETURN TOMORROW AND WILL
IMPACT ALL APPROACH CORRIDORS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCT SHOWERS AND THUNDERSTORMS ACROSS THE REGION THIS
AFTERNOON AND EVENING. EXPECT GUSTY SURFACE WINDS AND CONVECTIVE
TURBULENCE NEAR AND SHRA/TSRA ACTIVITY. CIGS OF 10-15K FEET EXPECTED
WITH LOWER BASES NEAR STORMS.  ACTIVITY WILL DIMINISH BY 6Z WITH
ACTIVITY AGAIN POSSIBLE MAINLY NORTH OF A KBIH TO KIGM LINE TUESDAY
AFTERNOON.

&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
&&

UPDATE...STACHELSKI
DISCUSSION...OUTLER

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Jul 6, 5:57 PM PDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
557 PM PDT MON JUL 6 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     FLASH FLOOD      4 NNW VALLEY OF FIRE STA36.49N 114.53W
07/06/2015                   CLARK              NV   LAW ENFORCEMENT

            WHITE DOME RD IN VALLEY OF FIRE STATE PARK
            IS CLOSED DUE TO FLASH FLOODING.

&&

TL
Local storm report, Jul 6, 6:33 PM PDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
633 PM PDT MON JUL 6 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             2 SSW LONE MOUNTAIN     36.22N 115.33W
07/06/2015  E1.00 INCH       CLARK              NV   PUBLIC

            QUARTER SIZE HAIL REPORTED AT CHEYENNE AND
            HIGHWAY 215

&&

TL
Local storm report, Jul 6, 6:57 PM PDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
657 PM PDT MON JUL 6 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     FLASH FLOOD      2 NNE SPRING VALLEY     36.14N 115.23W
07/06/2015                   CLARK              NV   TRAINED SPOTTER

            1 TO 1.5 FOOT OF FLOWING WATER ACROSS THE
            ROAD NEAR JONES AND EDNA REPORTED BY
            SPOTTER.

&&

TL
Local storm report, Jul 6, 7:01 PM PDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
701 PM PDT MON JUL 6 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      1 NW SPRING VALLEY      36.11N 115.25W
07/06/2015                   CLARK              NV   NWS EMPLOYEE

            1 INCH ROCKS AND DEBRIS ACROSS THE ROAD NEAR
            FLAMINGO AND TENAYA

&&

TL
Local storm report, Jul 6, 7:20 PM PDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
720 PM PDT MON JUL 6 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     FLASH FLOOD      3 NNE SPRING VALLEY     36.15N 115.23W
07/06/2015                   CLARK              NV   FIRE DEPT/RESCUE

            FIRE DEPARTMENT DISPATCHED TO ASSIST
            MOTORIST STUCK IN FLOOD WATERS

&&

TL
Local storm report, Jul 6, 7:53 PM PDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
753 PM PDT MON JUL 6 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     FLASH FLOOD      8 W TEMPLE BAR          36.01N 114.47W
07/06/2015                   MOHAVE             AZ   PARK/FOREST SRVC

            PARKS SERVICE REPORTS TEMPLE BAR ROAD WASHED
            OUT AND IMPASSABLE.

&&

TL

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 5:14 PM PDTFlash Flood WarningVEFClark2 hr
Jul 6, 6:12 PM PDTFlash Flood WarningVEFClark2 hr
Jul 6, 6:13 PM PDTSevere Thunderstorm WarningVEFClark32 min
Jul 6, 6:21 PM PDTFlash Flood WarningVEFEsmeralda3 hr
Jul 6, 6:43 PM PDTFlash Flood WarningVEFClark92 min
Jul 6, 7:37 PM PDTFlash Flood WarningVEFClark3 hr
Jul 7, 2:52 AM PDTFlash Flood WatchVEFClark, Esmeralda, Lincoln, Nye17 hr
Jul 7, 1:41 PM PDTFlash Flood WarningVEFEsmeralda3 hr
Jul 7, 3:07 PM PDTFlash Flood WarningVEFClark3 hr
Jul 6, 6:09 PM PDTFlash Flood WarningVEFInyo3 hr
Jul 6, 6:47 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 7, 1:11 PM PDTAreal Flood AdvisoryVEFInyo4 hr
Jul 7, 2:23 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in Nevada, 2015Flash Flood Warnings in California, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.